Heavy Snow, Crow Wing
- When
- November 10, 6:00 AM CST to November 11, 4:00 AM CST
- Where
- Crow Wing forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
A low pressure moved from central Nebraska and through Wisconsin. The low brought widespread snowfall of 6 to 9 to parts of east central and northeast Minnesota, but as much as 14 of snow near Pine City.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A low pressure moved from central Nebraska and through Wisconsin. The low brought widespread snowfall of 6 to 9 to parts of east central and northeast Minnesota, but as much as 14 of snow near Pine City. Other snowfall reports included 9 near Hinckley, 11.5 near Moose Lake, 9.2 near Malmo, nearly 11 near Holyoke, more than 8 near Duluth, and 7 near Fort Ripley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 10, 4:48 AM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
448 AM CST MON NOV 10 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 424 AM CST MON NOV 10 2014
CURRENT WINTER STORM FCST ON TRACK WITH ONLY MINOR ADJUSTMENTS TO
SNOWFALL AMOUNTS/HEADLINES...MAINLY FOR TIMING. HAVE UPGRADED THE
TWO ZONES THAT WERE IN THE ADVISORY TO A WARNING...AND HAVE PUT
THE SOUTHERN COOK COUNTY ZONE INTO AN ADVISORY. THE GREATEST
UNCERTAINTY IN SNOWFALL AMOUNTS REMAINS ALONG THE NORTHERN EDGE OF
THE PRECIP SHIELD...WHERE SNOWFALL TOTALS WILL DROP OFF VERY
QUICKLY. IT IS POSSIBLE THAT THE NORTHERN PORTION OF CROW WING AND
AITKIN COUNTIES SEE ONLY A FEW INCHES OF SNOW...WHILE THE SOUTHERN
PARTS RECEIVE IN EXCESS OF 8 TO 10 INCHES.
HIGH RESOLUTION MODELS AND NAM BUFR SOUNDINGS CONTINUE TO SUPPORT
LAKE EFFECT/ENHANCEMENT FOR THE WESTERN TIP OF LAKE SUPERIOR
TODAY...SHIFTING TO THE SOUTH SHORE OVERNIGHT. DUE TO THE NE
TRAJECTORIES...AND DRY AIR UP THE NORTH SHORE...NOT EXPECTING THE
LAKE ENHANCEMENT/HEAVY SNOWFALL AMOUNTS TO MAKE IT FURTHER UP THE
NORTH SHORE THAN TWO HARBORS/CASTLE DANGER.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 424 AM CST MON NOV 10 2014
THREE PRIMARY FEATURES OF INTEREST IN THE DAY 2 THROUGH 7 TIME
FRAME: 1) THE CHANCE FOR MAINLY LIGHT SNOW ACROSS THE SOUTHEAST
HALF TO TWO THIRDS OF THE CWA THURSDAY/THURSDAY NIGHT.. 2) ANOTHER
SHOT OF VERY COLD ARCTIC AIR FROM SATURDAY-MONDAY AND 3)
ASSOCIATED CHANCES FOR SIGNIFICANT LAKE EFFECT SNOW ALONG THE
SOUTH SHORE.
VERY WEAK IMPULSE WILL SLIDE RAPIDLY EASTWARD ALONG THE CANADIAN
BORDER REGION WED NIGHT..PERHAPS BRINGING SOME LIGHT SNOW TO THE
BORDERLAND AND ARROWHEAD. THE MAIN EFFECT OF THIS FEATURE WILL BE
TO ALLOW THE RETURN OF SHALLOW COLD ARCTIC AIR ACROSS MOST OF THE
REGION..RESULTING IN THE STRENGTHENING OF A LOW LEVEL BAROCLINIC
ZONE JUST TO OUR SOUTH. THERE IS STILL SOME UNCERTAINTY REGARDING
CHANCES FOR WIDESPREAD LIGHT SNOW LATER THUR/THUR NIGHT..BUT BEST
CHANCES APPEAR TO BE SOUTH/EAST OF THE I35/HIGHWAY 61 CORRIDORS. WE
HAVE RAISED POPS SOME FROM THE PREVIOUS FORECAST ACROSS NW
WISCONSIN..ESP IN CLOSER PROXIMITY TO LK SUPERIOR WHERE COLD NE
WINDS SHOULD ALLOW SOME ENHANCEMENT. HOWEVER..DUE TO THE CONTINUED
MODEL SPREAD IN PLACEMENT..WE HAVE KEPT AMOUNTS FAIRLY LOW AT THIS
TIME..GENERALLY IN THE 1-3 INCH RANGE.
ANOTHER WEAK DISTURBANCE WILL SLIDE EASTWARD ACROSS ONTARIO ON
SATURDAY..BRINGING ANOTHER CHANCE OF LIGHT SNOW MAINLY ACROSS THE
NORTH. FOLLOWING THIS WAVE..ANOTHER MUCH STRONGER SHOT OF ARCTIC AIR
WILL SURGE SOUTHWARD INTO THE WESTERN GREAT LAKES REGION AND TAKE UP
RESIDENCE FOR THE COMING WEEKEND INTO EARLY NEXT WEEK. THE STRENGTH
OF THIS AIRMASS LOOKS TO BE ON PAR WITH THE ONE THAT JUST RECENTLY
DEPARTED..SO MUCH OF THE REGION WILL HEAD INTO THE DEEP FREEZE ONCE
AGAIN.
PROVIDED THAT MEDIUM RANGE MODEL GUIDANCE HAS A DECENT HANDLE ON
THINGS DURING THIS TIME FRAME..ONE PRIMARY DIFFERENCE WITH THIS NEXT
ARCTIC SURGE WILL BE A MUCH MORE NORTHERLY LOW LEVEL WIND
COMPONENT. THE SOUTH SHORE WAS LARGELY SPARED HEAVY LK EFFECT SNOWS
WITH THE LAST ARCTIC OUTBREAK DUE TO MAINLY WESTERLY WINDS..BUT IT
APPEARS THAT THIS WILL NOT BE THE CASE THIS NEXT TIME AROUND. WE
HAVE ADJUSTED POPS UPWARD FROM SAT NIGHT-MONDAY TIME FRAME IN
ANTICIPATION OF A MUCH BETTER COVERAGE OF LK EFFECT SNOWS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1145 PM CST SUN NOV 9 2014
A MAJOR WINTER STORM IS ON TRACK TO MOVE INTO THE NORTHLAND ON
MONDAY. THE STORM WILL BRING RAPIDLY DETERIORATING CIGS AND VSBYS
ACROSS MAINLY THE SOUTHERN TAF SITES. THE KINL AREA MAY EVEN
REMAIN DRY...AND THE WORST CONDITIONS WILL BE IN THE KBRD...KDLH
AND KHYR AREA. LIFR/VLIFR CIGS/VSBYS WILL BE POSSIBLE AS THE DAY
WEARS ON AND INTO THE EVENING FOR THESE SOUTHERN SITES...WITH
CONDITIONS BECOMING VFR ACROSS THE NORTH. VERY HEAVY SNOWFALL IS
EXPECTED IN THE SOUTH.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 28 22 24 12 / 100 100 70 10
INL 25 17 25 17 / 10 10 10 10
BRD 25 20 24 9 / 100 90 20 0
HYR 28 25 27 10 / 100 100 100 10
ASX 30 27 30 19 / 100 100 100 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR MNZ020.
WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR MNZ035-036-038.
WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR MNZ033-034.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO NOON CST TUESDAY
FOR MNZ037.
WI...WINTER STORM WARNING FROM 10 AM THIS MORNING TO NOON CST TUESDAY
FOR WIZ001.
WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR WIZ006>009.
WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST WEDNESDAY FOR
WIZ002>004.
LS...GALE WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST TUESDAY FOR
LSZ121-146>148.
GALE WARNING FROM 3 PM THIS AFTERNOON TO NOON CST TUESDAY FOR
LSZ142>145.
GALE WARNING FROM 6 PM THIS EVENING TO 6 PM CST TUESDAY FOR
LSZ140-141.
&&
SHORT TERM...GRANING
LONG TERM...MELDE
AVIATION...DAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 552 AM CST MON NOV 10 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 552 AM CST MON NOV 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL IMPACT A GOOD PORTION OF THE NORTHLAND TODAY INTO TUESDAY. THE SNOW WILL DIMINISH OVER WESTERN AREAS LATE TONIGHT. ALL BUT FAR NORTHWEST AREAS ARE EXPECTED TO RECEIVE SNOW...WITH THE HEAVIEST ACCUMULATION FROM PINE COUNTY IN MINNESOTA ACROSS ALL OF NORTHWEST WISCONSIN. WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT. SEE THE LATEST FORECAST AND WINTER MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE TO DIMINISH ACROSS MOST OF THE NORTHLAND ON TUESDAY...WITH THE EXCEPTION OF THE SOUTH SHORE OF LAKE SUPERIOR. LAKE EFFECT SNOW SHOWERS WILL CONTINUE ALONG THE SOUTH SHORE...ESPECIALLY IN THE SNOWBELT REGION OF ASHLAND AND IRON COUNTIES...TUESDAY NIGHT POSSIBLY INTO THURSDAY. ADDITIONAL HEAVY SNOW ACCUMULATIONS WILL BE POSSIBLE DURING THIS TIME. STAY TUNED TO LATER FORECASTS AS ADDITIONAL WARNINGS OR ADVISORIES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SNOWFALL OBSERVERS ARE ENCOURAGED TO REPORT SNOW TOTALS THROUGHOUT THE EVENT TO THE NATIONAL WEATHER SERVICE. LSZ121-140>148-111130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 552 AM CST MON NOV 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NORTH TO NORTHEAST WINDS WILL BE INCREASING ACROSS LAKE SUPERIOR TODAY INTO TONIGHT WITH GALE FORCE WINDS FROM 35 TO 40 KNOTS LIKELY. A GALE WARNING IS IN EFFECT THIS AFTERNOON INTO TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GALE FORCE WINDS WILL GRADUALLY SUBSIDE THROUGH THE DAY TUESDAY. CONDITIONS WILL REMAIN HAZARDOUS FOR SMALL CRAFT AFTER THE GALES SUBSIDE...AND SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED INTO MID WEEK. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, November 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545743, 545744, 545746, 545745.